Advice on Alendronic acid please Saw a different GP recently, the other one was on holiday. She told me to cut down on Pred from 15mg to 12mg and also to start on Alendronic tablets and calcium. Almost immediately, the pains came back in my shoulders and hands, so after a few days I upped the dose to 14mg per day. Then I started suffering discomfort in my tummy, feeling a bit sick and that I needed to "pass a motion" which sometimes I did and sometimes didnt. Have decided today not to continue with these and talk to the doctor about it again in two weeks time, after my next blood test. Last blood results were good. Also feeling a bit weary, but life must go on and my bulbs need planting in the next week or so!
Alendronic Acid: Advice on Alendronic acid please... - PMRGCAuk
Mary, have you had a DEXA bone density scan that has shown your bones are thinning (osteoporosis)? If not, then the general advice is that you hold off on the Alendronic Acid until you have had the scan and it shows that you need it. Meanwhile, taking the Vit D plus Calcium tablet should suffice as far as your bones are concerned if there is no sign of existing bone thinning.
As for reducing you straight down from 15mg to 12mg, then it isn't surprising that you are experiencing returning pain. You haven't said how long you have been on 15mg or, in fact, whether that was your starting dose, but going from 15 to 12 in one fell swoop is bound to cause problems. Hopefully, the return to 14mg for a couple of weeks will get you back on track.
Have you tried eating a 'live' yoghurt with your breakfast before taking the steroids. This will help to line your stomach and protect it from the medication side effects, whether they be from the steroids or the Alendronic Acid. Meanwhile, ginger and sipping sports drinks can also help with the nausea.
Hope you feel better soon but perhaps leave the bulb planting until you do!
You don’t have to take AA, best to ask for a DEXA scan (checks bone density) first to see if you actually need to. However, along with Pred, you should have been prescribed a VitD& Calcium supplement - Adcal is one brand used in UK.
15mg to 12mg is too big a jump for most people - it’s 20% compared to the 10% recommendation taper, so when you feel okay again, just try a 1mg drop next time.
Hopefully you old GP will be back for next appointment.
Oh dear! Here is a doctor who has prescribed purely on the fear of Prednisalone side effects rather than on how the patient feels and what they need to improve their current state. I am not surprised the sudden drop in Pred caused you pain. There really needs to be a good case for the individual concerned in the prescribing of AA. A DEXA scan would indicate whether your bones were in danger of or had begun to develop Osteoporosis. Only then should the Biophosphates ( there is an n in there but my IPad puts this word in) a collective noun for drugs prescribed to halt the renewal of new bone and harden existing bone in order to halt the development of Osteoporosis. ( sorry PMRPro out of my depth). These drugs have serious side effects and recent studies have shown that they could actually lead to more fractures.
I would revert to my old dose of Pred, only reduce using a dead slow tapering method, reasearch Alendronic Acid thoroughly. Ask for a DEXA scan and be firm and informed when you see your normal doctor. Keep up the Calcium and vit D.
Plant your bulbs and rest a lot, hopefully when the green shoots come up you will be feeling loads better.
Thanks you three for your advice. I will make a little list to take with me when I see my GP next time and will probably tell him that I dont want to take AA for the time being.
Interested in this because my doctor also mentioned that rheumatologist had recommended I start AA but because of what I've read about it on here, I questioned it and asked about dexascan. Sadly (predhead gets the blame) I can't actually remember if she is going to arrange this for me or not but she did say "can't make you take it but go away and have a think about it and can give you prescription next visit" Also told me to go down to 12.5 from 15 for a month which 'touch wood' has been fine so far. I also asked about this on here. Love this forum for advice.
My GP was dead keen to have me on AA, even more so after she attended an OP workshop. I refused, did everything I could do to improve bone density. After a year a followup DXA scan showed I'd improved t-score from -2 to -1.6, and drugs no longer recommended. My GP was impressed and asked me how I did it. 😎
I'm impressed too. What's your solution? All tips welcome 😁
I started pred 15mg in December 2016 and had DXA scan in February 2017 which said I had OP (can't remember what t-score or where I have put results). I have been taking AA since that time with no apparent ill effect but I hate the idea of
having to take it and what unseen things could be happening.
I would much rather try to improve bone density as you have. I walk the dog every day (hiils, sand dunes and on the flat) for an average of 45 mins per day. I try to eat a healthy diet (not always successful) but any pointers in the right direction if I stop AA and try to improve bone density myself would be gratefully received. ( I am now down to 3mg of pred).
Insist on a dexascan to see if you have good bone density - in which case you should just take calcium and vit D supplements. You should have been given them when you started on pred.
And did this second doctor check your blood calcium and vit D levels before starting on AA? Because she should have - if they aren't correct, the AA wouldn't work anyway.
I have been on pred for 8 years. After 7 years, having only ever taken calcium and vit D supplements my bone density had hardly changed. If my bone density reaches low enough levels for me to be concerned I will maybe take it - but not before.
I am interested in this, I have been taking AA for nearly 2 years, prescribed on the just in case principle, is it too late to demand a dexa scan? Th AA makes me nauseous and gives me terrible wind particularly associated with cheese!
Not what you're looking for?
You may also like...
appt was Sept 2016 when he said I needed to be taking Alendronic Acid. I questioned him and he...
has contacted me and wants me to commence Alendronic acid for steroid induced osteoporosis. I asked...
that I can stop taking Alendronic Acid. I have taken it for the 3 years that I have been taking...
regard to Alendronic Acid.
I had my telephone appointment with my Dr this afternoon and after...
he's booked me immediately for xray, certain it the old osteoarthritis having a bit of a flare up,...